×

zbMATH — the first resource for mathematics

Affine mappings of translation surfaces: Geometry and arithmetic. (English) Zbl 0965.30019
The main result of this paper is an explicit general formula for the quadratic constant, \(c(S)\), where \(S\) is a Veech surface. The proof is based on the counting of vectors in the orbit of a lattice which is reduced to a counting of horocycles in the hyperbolic plane. The constant \(c(S)\) determines the main term of the asymptotics of the lengths of closed geodesics on \(S\). In the concluding section of this paper the authors show that \(c(S)\), when multiplied by \(\Pi\text{(Area}(S))\), is an algebraic number.

MSC:
30F60 Teichmüller theory for Riemann surfaces
37D50 Hyperbolic systems with singularities (billiards, etc.) (MSC2010)
53D25 Geodesic flows in symplectic geometry and contact geometry
30F30 Differentials on Riemann surfaces
11F72 Spectral theory; trace formulas (e.g., that of Selberg)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] A. F. Beardon, The Geometry of Discrete Groups , Grad. Texts in Math. 91 , Springer, New York, 1983. · Zbl 0528.30001
[2] M. Berger, Geometry , Universitext, Springer, Berlin, 1994.
[3] B. Bowditch, Singular euclidean structures on surfaces , J. London Math. Soc. (2) 44 (1991), 553–565. · Zbl 0748.57003
[4] A. Eskin and C. McMullen, Mixing, counting, and equidistribution in Lie groups , Duke Math. J. 71 (1993), 181–209. · Zbl 0798.11025
[5] L. Greenberg, “Discrete groups with dense orbits [Appendix]” in L. Auslander, L. Green, and F. Hahn, Flows on Homogeneous Spaces , Ann. of Math. Stud. 53 , Princeton Univ. Press, Princeton, 1963.
[6] E. Gutkin, Billiards on almost integrable polyhedral surfaces , Ergodic Theory Dynam. Systems 4 (1984), 569–584. · Zbl 0569.58028
[7] –. –. –. –., Billiards in polygons , Phys. D 19 (1986), 311–333. · Zbl 0593.58016
[8] –. –. –. –., Billiards in polygons: Survey of recent results , J. Statist. Phys. 83 (1996), 7–26. · Zbl 1081.37525
[9] E. Gutkin and C. Judge, The geometry and arithmetic of translation surfaces with applications to polygonal billiards , Math. Res. Lett. 3 (1996), 391–403. · Zbl 0865.30060
[10] R. Kirby, “Problems in low dimensional manifold theory” in Algebraic and Geometric Topology (Stanford, Calif., 1976), Part 2, Proc. Sympos. Pure Math. 32 , Amer. Math. Soc., Providence, 1978, 273–312. · Zbl 0394.57002
[11] I. Kra, On the Nielsen-Thurston-Bers type of some self-maps of Riemann surfaces , Acta Math. 146 (1981), 231–270. · Zbl 0477.32024
[12] W. S. Massey, Algebraic Topology: An Introduction, Grad. Texts in Math. 56 , Springer, New York, 1977. · Zbl 0361.55002
[13] H. Masur, “Lower bounds for the number of saddle connections and closed trajectories of a quadratic differential” in Holomorphic Functions and Moduli I (Berkeley, Calif., 1996), Math. Sci. Res. Inst. Publ. 10 , Springer, New York, 1988, 215–228. · Zbl 0661.30034
[14] –. –. –. –., The growth rate of trajectories of a quadratic differential, Ergodic Theory Dynam. Systems 10 (1990), 151–176. · Zbl 0706.30035
[15] H. Masur and J. Smillie, Hausdorff dimension of sets of nonergodic measured foliations, Ann. of Math. (2) 134 (1991), 455–543. JSTOR: · Zbl 0774.58024
[16] J. G. Ratcliffe, Foundations of Hyperbolic Manifolds, Grad. Texts in Math. 149 , Springer, New York, 1994. · Zbl 0809.51001
[17] K. Takeuchi, Arithmetic triangle groups, J. Math. Soc. Japan 29 (1977), 91–106. · Zbl 0344.20035
[18] W. Thurston, Shapes of polyhedra, preprint, 1987.
[19] –. –. –. –., On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. 19 (1988), 417–431. · Zbl 0674.57008
[20] ——–, Three-Dimensional Geometry and Topology, Princeton Math. Ser. 35 , Princeton Univ. Press, Princeton, 1997.
[21] W. Veech, Teichmüller curves in moduli space, Eisenstein series, and an application to triangular billiards, Invent. Math. 97 (1989), 553–583. · Zbl 0676.32006
[22] –. –. –. –., The billiard in a regular polygon, Geom. Funct. Anal. 2 (1992), 341–379. · Zbl 0760.58036
[23] –. –. –. –., Siegel measures, Ann. of Math. (2) 148 (1998), 895–944. JSTOR: · Zbl 0922.22003
[24] Ya. Vorobets, Plane structures and billiards in rational polyhedra, Russ. Math. Surv. 51 (1996), 177–178. · Zbl 0882.58030
[25] –. –. –. –., Plane structures and billiards in rational polygons: The Veech alternative, Russ. Math. Surv. 51 (1996), 779–817. · Zbl 0897.58029
[26] A. Zemlyakov and A. Katok, Topological transitivity of billiards in polygons, Math. Notes 18 (1975), 760–764. · Zbl 0323.58012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.